Isometheptene, dichloralphenazone, and acetaminophen (Oral route)
eye-soe-meth-EP-teen MUE-kate, dye-klor-al-FEN-a-zone, a-seet-a-MIN-oh-fen
Uses of This Medicine:
Isometheptene, dichloralphenazone, and acetaminophen combination is used to treat certain kinds of headaches, such as “tension” headaches and migraine headaches. This combination is not used regularly (for example, every day) to prevent headaches. It should be taken only after headache pain begins, or after a warning sign that a migraine is coming appears. Isometheptene helps to relieve throbbing headaches, but it is not an ordinary pain reliever. Dichloralphenazone helps you to relax, and acetaminophen relieves pain.
This medicine is available only with your doctor's prescription.
Before Using This Medicine:
In deciding to use a medicine, the risks of taking the medicine must be weighed against the good it will do. This is a decision you and your doctor will make. For this medicine, the following should be considered:
Tell your doctor if you have ever had any unusual or allergic reaction to this medicine or any other medicines. Also tell your health care professional if you have any other types of allergies, such as to foods, dyes, preservatives, or animals. For non-prescription products, read the label or package ingredients carefully.
Studies with this medicine have been done only in adult patients, and there is no specific information about its use in children.
Many medicines have not been tested in older people. Therefore, it may not be known whether they work exactly the same way they do in younger adults or if they cause different side effects or problems in older people. There is no specific information comparing use of this combination medicine in the elderly with use in other age groups.
There are no adequate studies in women for determining infant risk when using this medication during breastfeeding. Weigh the potential benefits against the potential risks before taking this medication while breastfeeding.
Although certain medicines should not be used together at all, in other cases two different medicines may be used together even if an interaction might occur. In these cases, your doctor may want to change the dose, or other precautions may be necessary. When you are taking this medicine, it is especially important that your healthcare professional know if you are taking any of the medicines listed below. The following interactions have been selected on the basis of their potential significance and are not necessarily all-inclusive.
Using this medicine with any of the following medicines is not recommended. Your doctor may decide not to treat you with this medication or change some of the other medicines you take.
Using this medicine with any of the following medicines is usually not recommended, but may be required in some cases. If both medicines are prescribed together, your doctor may change the dose or how often you use one or both of the medicines.
Using this medicine with any of the following medicines may cause an increased risk of certain side effects, but using both drugs may be the best treatment for you. If both medicines are prescribed together, your doctor may change the dose or how often you use one or both of the medicines.
Certain medicines should not be used at or around the time of eating food or eating certain types of food since interactions may occur. Using alcohol or tobacco with certain medicines may also cause interactions to occur. The following interactions have been selected on the basis of their potential significance and are not necessarily all-inclusive.
Using this medicine with any of the following is usually not recommended, but may be unavoidable in some cases. If used together, your doctor may change the dose or how often you use this medicine, or give you special instructions about the use of food, alcohol, or tobacco.
Using this medicine with any of the following may cause an increased risk of certain side effects but may be unavoidable in some cases. If used together, your doctor may change the dose or how often you use this medicine, or give you special instructions about the use of food, alcohol, or tobacco.
Other medical problems
The presence of other medical problems may affect the use of this medicine. Make sure you tell your doctor if you have any other medical problems, especially:
- Alcohol abuse or
- Heart attack (recent) or
- Heart or blood vessel disease or
- Kidney disease or
- Liver disease or
- Stroke (recent) or
- Virus infection of the liver (viral hepatitis) The chance of side effects may be increased
- Glaucoma, not well controlled, or
- High blood pressure (hypertension), not well controlled The isometheptene in this combination medicine may make these conditions worse
Proper Use of This Medicine:
Take this medicine only as directed by your doctor. Do not take more of it, do not take it more often than directed, and do not take it every day for several days in a row. If the amount you are to take does not relieve your headache, check with your doctor. If a headache medicine is used too often, it may lose its effectiveness or even cause a type of physical dependence. If this occurs, your headaches may actually get worse. Also, taking too much acetaminophen can cause liver damage.
This medicine works best if you:
- Take it as soon as the headache begins. If you get warning signals of a migraine, take this medicine as soon as you are sure that the migraine is coming. This may even stop the headache pain from occurring.
- Lie down in a quiet, dark room until you are feeling better.
People who get a lot of headaches may need to take a different medicine to help prevent headaches. It is important that you follow your doctor's directions, even if your headaches continue to occur. Headache-preventing medicines may take several weeks to start working. Even after they do start working, your headaches may not go away completely. However, your headaches should occur less often, and they should be less severe and easier to relieve, than before. This will reduce the amount of headache relievers that you need. If you do not notice any improvement after several weeks of headache-preventing treatment, check with your doctor.
The dose of this medicine will be different for different patients. Follow your doctor's orders or the directions on the label. The following information includes only the average doses of this medicine. If your dose is different, do not change it unless your doctor tells you to do so.
The amount of medicine that you take depends on the strength of the medicine. Also, the number of doses you take each day, the time allowed between doses, and the length of time you take the medicine depend on the medical problem for which you are using the medicine.
- For “tension” headaches:
- Adults: 1 or 2 capsules every 4 hours, as needed. Not more than 8 capsules a day.
- Children: Dose must be determined by the doctor.
- For migraine headaches:
- Adults: 2 capsules for the first dose, then 1 capsule every hour, as needed. Not more than 5 capsules in 12 hours.
- Children: Dose must be determined by the doctor.
Precautions While Using This Medicine:
Check with your doctor:
- If the medicine stops working as well as it did when you first started using it. This may mean that you are in danger of becoming dependent on the medicine. Do not try to get better relief by increasing the dose.
- If you are having headaches more often than you did before you started using this medicine. This is especially important if a new headache occurs within 1 day after you took your last dose of headache medicine, headaches begin to occur every day, or a headache continues for several days in a row. This may mean that you are dependent on the medicine. Continuing to take this medicine will cause even more headaches later on. Your doctor can give you advice on how to relieve the headaches.
Check the labels of all nonprescription (over-the-counter [OTC]) and prescription medicines you now take. Taking other medicines that contain acetaminophen together with this medicine may lead to an overdose. If you have any questions about this, check with your health care professional.
This medicine may cause some people to become drowsy, dizzy, or less alert than they are normally. These effects may be especially severe if you also take CNS depressants (medicines that slow down the nervous system, possibly causing drowsiness) together with this medicine. Some examples of CNS depressants are antihistamines or medicine for hay fever, other allergies, or colds; sedatives, tranquilizers, or sleeping medicine; prescription pain medicine or narcotics; barbiturates; medicine for seizures; muscle relaxants; antiemetics (medicines that prevent or relieve nausea or vomiting), and anesthetics. If you are not able to lie down for a while, make sure you know how you react to this medicine or combination of medicines before you drive, use machines, or do anything else that could be dangerous if you are drowsy or dizzy or are not alert.
Do not drink alcoholic beverages while taking this medicine. To do so may increase the chance of liver damage caused by acetaminophen, especially if you drink large amounts of alcoholic beverages regularly. Also, because drinking alcoholic beverages may make your headaches worse or cause new headaches to occur, people who often get headaches should probably avoid alcohol.
Side Effects of This Medicine:
- Less common
- Unusual tiredness or weakness
- Black, tarry stools
- blood in urine or stools
- pinpoint red spots on skin
- skin rash, hives, or itching
- sore throat and fever
- unusual bleeding or bruising
- yellow eyes or skin
- Symptoms of dependence on this medicine
- Headaches, more severe and/or more frequent than before
- Symptoms of acetaminophen overdose
- increased sweating
- loss of appetite
- nausea or vomiting
- pain, tenderness, and/or swelling in the upper abdominal (stomach) area
- stomach cramps or pain
Along with its needed effects, a medicine may cause some unwanted effects. Although not all of these side effects may occur, if they do occur they may need medical attention.
Check with your doctor as soon as possible if any of the following side effects occur:
- More common
- fast or irregular heartbeat
Some side effects may occur that usually do not need medical attention. These side effects may go away during treatment as your body adjusts to the medicine. Also, your health care professional may be able to tell you about ways to prevent or reduce some of these side effects. Check with your health care professional if any of the following side effects continue or are bothersome or if you have any questions about them:
Other side effects not listed may also occur in some patients. If you notice any other effects, check with your healthcare professional.
Call your doctor for medical advice about side effects. You may report side effects to the FDA at 1-800-FDA-1088.
Last Updated: 6/12/2013